Tennessee, 2001Flash Flooding and Damaging Winds in Tennessee, February 16, 2001
February 16, 2001 · NWS OHX · 27 events in 23 counties and zones
24 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 16, 2:45 AM CST, 6 hours 15 minutes earlier.
Area forecast discussion, Feb 16, 2:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 AM CST FRI FEB 16 2001
CWA TO REMAIN IN WET PATTERN AGAIN TODAY...WITH POTENTIAL FOR HEAVY
RAINFALL.
CURRENTLY...SURFACE BOUNDARY EXTENDING FROM ERN TX NE UP ACROSS THE
MID-STATE BETWEEN BNA-CSV. LATEST SATELLITE SHOWING BEST DEVLOPMENT
E TX/SE OK/AR REGION...SEEMINGLY IN AREA OF GOOD UPPER LEVEL
DIVERGENCE. ACROSS THE CWA...PRECIP REMAINS SCATTERED AND GENERALLY
LIGHT IN NATURE.
PRECIP ACROSS AREA EXPECTED TO EXPAND AND BECOME HEAVY TOWARD
MIDDAY AS SURFACE WAVES RIDE UP BOUNDARY...WHICH WILL SAG TO NEAR
JAN-AVL LINE AROUND 00Z SAT. IN ADDITION TO ENHANCED LOW-LEVEL
CONVERGENCE...UPPER SYSTEM SWINGING ACROSS THE REGION WILL ALIGN
COUPLED DIVERGENT AREA OVER THE CWA. AVAILABLE MOISTURE AND GOOD
UPWARD VERTICAL VELOCITY MAY RESULT IN ANOTHER 1.5 TO 2.5 INCHES
OF RAIN. 2 TO 3 INCHES HAS ALREADY FALLEN AND WITH ADDITIONAL
RAINFALL EXPECTED...WILL LEAVE FLOOD WATCHES UP IN ONGOING FORECAST
AND ADD TO ZONES NOT CURRENTLY IN.
UPPER SYSTEM WILL SWING BY AROUND 06Z...SURFACE BOUNDARY AT THIS
TIME APPROACHING THE ERN SEABOARD. DEEP MOISTURE WILL VACATE AS
WELL...SHUTTING OFF THE WIDESPREAD RAIN AFTER MIDNIGHT. POTENTIAL
FOR HEAVY RAIN WILL CONTINUE THRU THE EVENING SO EXPECT FLOOD WATCH
UP UNTIL MIDNIGHT.
STORM SYSTEM WELL OUT OF THE PICTURE BY SATURDAY MORNING. WHILE DEEP
MOISTURE WILL BE VOID BY 12Z SAT...LOW-LEVEL MOISTUREp WILL TAKE A
LITTLE LONGER TO VACATE. EXPECT SKIES WILL BEGIN CLOUDY BUT BECOME
MOSTLY SUNNY BY EARLY SAT.
07
BNA 54/30/39/20 +600
CSV 51/27/36/17 +700
.BNA...FLOOD WATCH ALL ZONES THRU MIDNIGHT.
In the hours before
Special weather statement, Feb 16, 5:30 AM CST, 3 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST FRI FEB 16 2001
A COLD FRONT WHICH HAD BEEN SITTING NORTHWEST OF THE MIDSTATE...WILL
FINALLY MOVE THROUGH TODAY. INTERMITTENT RAINS AHEAD OF THIS FRONT
HAVE BEEN PROMINENT OVER THE LAST FEW DAYS. THE GROUND HAS BECOME
SATURATED...AND STREAMS AND RIVERS HAVE RISEN WELL ABOVE NORMAL
LEVELS.
THE PASSAGE OF THE COLD FRONT WILL BRING ONE MORE DAY OF RAIN.
STRONG LOW LEVEL WIND CONVERGENCE WILL ACCOMPANY A LARGE REGION OF
UPPER LEVEL WIND DIVERGENCE...PRODUCING STRONGER ATMOSPHERIC LIFT.
THIS WILL RESULT IN HEAVIER RAIN THAN EXPERIENCED OVER THE LAST
COUPLE OF DAYS. THE RAIN WILL ALSO BE PERSISTENT...WHICH WILL LIKELY
CREATE ADDITIONAL FLOODING TROUBLES ACROSS THE MIDSTATE. LOW AREAS...
MAINLY NEAR CREEKS AND STREAMS...WILL BE MOST AFFECTED. THEREFORE...
A FLOOD WATCH IS IN EFFECT TODAY THROUGH MIDNIGHT TONIGHT.
MAINLY LIGHT RAIN IS ANTICIPATED THIS MORNING...THEN HEAVIER RAIN IS
EXPECTED TO DEVELOP FROM MID AFTERNOON...TO EARLY THIS EVENING.
RAINFALL BETWEEN 1 AND 2 INCHES WILL BE COMMON...WITH LOCALLY HIGHER
AMOUNTS.
THUNDE.RSTORM CHANCES CONTINUE TO LOOK MINIMAL...AS INSTABILITY WILL
BE WEAK.
ACTIVATION OF EMERGENCY MANGERS AND SPOTTERS WILL LIKELY BE NEEDED
DUE TO THE FLOODING POTENTIAL.
DICKSON 15
Flash Flood, Benton
- When
- February 16, 9:00 AM CST to 4:30 PM CST
- Where
- Benton County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
EMA and Highway Dept. reported some roads closed around the county due to high water. The hardest hit area was Memphis Stone Gravel Road.
Flash Flood, Cheatham
- When
- February 16, 9:30 AM CST to 4:30 PM CST
- Where
- Cheatham County, Pegram
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.261, -87.087 (the zone’s center; the record gives no point)
EMA reported the Harpeth River was flooding several roads near Pegram.
Flash Flood, Davidson
- When
- February 16, 9:50 AM CST to 4:30 PM CST
- Where
- Davidson County, Belle Meade
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Highway 100 flooded at Warner Park.
Flash Flood, Hickman
- When
- February 16, 10:00 AM CST to 10:00 PM CST
- Where
- Hickman County, Centerville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.803, -87.473 (the zone’s center; the record gives no point)
Centerville P.D. reported several roads closed in and around Centerville due to high water.
Flash Flood, Humphreys
- When
- February 16, 10:00 AM CST to 4:30 PM CST
- Where
- Humphreys County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.041, -87.776 (the zone’s center; the record gives no point)
EMA reported several roads closed and flooded.
Flash Flood, Robertson
- When
- February 16, 10:00 AM CST to 10:00 PM CST
- Where
- Robertson County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.526, -86.871 (the zone’s center; the record gives no point)
EMA reported 2 roads were closed due to high water.
Flash Flood, Dickson
- When
- February 16, 11:00 AM CST to 10:00 PM CST
- Where
- Dickson County, Dickson
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.149, -87.357 (the zone’s center; the record gives no point)
EMA reported Centennial Drive in the western part of Dickson county closed due to high water.
Flash Flood, Giles
- When
- February 16, 11:00 AM CST to 10:00 PM CST
- Where
- Giles County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
EMA and Highway Dept. reported several roads closed and flooded such as near Elkton near the Elk River and off of Highway 166 North.
Flash Flood, Lewis
- When
- February 16, 11:00 AM CST to 10:00 PM CST
- Where
- Lewis County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.527, -87.493 (the zone’s center; the record gives no point)
Highway Dept. said several low water bridges were under water.
Flash Flood, Rutherford
- When
- February 16, 11:00 AM CST to 10:00 PM CST
- Where
- Rutherford County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
Highway dept. reported high water on many roads.
Flash Flood, Stewart
- When
- February 16, 11:00 AM CST to 4:30 PM CST
- Where
- Stewart County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.501, -87.838 (the zone’s center; the record gives no point)
Highway department reported River Road in Dover was closed, and also Wildcat Road and Bellcat landing Road was closed due to high water.
Flash Flood, Wilson
- When
- February 16, 11:00 AM CST to 10:00 PM CST
- Where
- Wilson County, Lebanon
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
High water on many roads. Blue Bird Road was closed around Lebanon because of water going across the bridge.
Flash Flood, Marshall
- When
- February 16, 11:30 AM CST to 10:00 PM CST
- Where
- Marshall County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
Highway Dept. said 5 or 6 roads were under water. Hardest hit area was Rock Springs near Caney Springs.
Flash Flood, Maury
- When
- February 16, 11:30 AM CST to 10:00 PM CST
- Where
- Maury County, Columbia
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.617, -87.077 (the zone’s center; the record gives no point)
Highway Dept. said Hicks Lane and Highway 50 closed near Columbia due to high water.
Flash Flood, Williamson
- When
- February 16, 11:55 AM CST to 10:00 PM CST
- Where
- Williamson County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
Highway department reported 9 roads closed due to high water. A newspaper article related the story of 2 boys had to be rescued from their truck by the Arrington Volunteer Fire Department at 6 PM CST. They were attempting to cross a flooded and barricaded roadway. The boys were trapped on Patton Road.
Flash Flood, Perry
- When
- February 16, 12:00 PM CST to 4:30 PM CST
- Where
- Perry County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.643, -87.859 (the zone’s center; the record gives no point)
Highway dept. reported many roads closed especially near Lobelville around the Buffalo River.
Flash Flood, Lawrence
- When
- February 16, 1:00 PM CST to 10:00 PM CST
- Where
- Lawrence County, Countywide
- Property damage
- $7,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
EMA reported many roads closed and creeks out of their banks. Minor damage on a few roads.
Thunderstorm Wind, Franklin
- When
- February 16, 2:15 PM CST
- Where
- Franklin County, 2 mi SE of Huntland
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.033, -86.233
Spotter reported 60 mph wind gust.
Thunderstorm Wind, Franklin
- When
- February 16, 2:30 PM CST
- Where
- Franklin County, 11 mi S of Winchester
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.017, -86.117
Public reported a few trees down off of Sinking Cove Road near Little Cow Creek.
Thunderstorm Wind, Franklin
- When
- February 16, 2:35 PM CST
- Where
- Franklin County, Sewanee
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.200, -85.933
Local law enforcement reported a power line down at Sewanee.
Flash Flood, Sumner
- When
- February 16, 4:20 PM CST to 10:00 PM CST
- Where
- Sumner County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
High water on many roads. 2 or 3 places the roads were impassable along Drakes Creek.
Flash Flood, Wayne
- When
- February 16, 4:20 PM CST to 10:00 PM CST
- Where
- Wayne County, North Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.240, -87.788 (the zone’s center; the record gives no point)
EMA reported several county roads were closed in the north end of the county. One road was closed in Waynesboro due to hgh water.
Flash Flood, Bedford
- When
- February 16, 5:00 PM CST to 10:00 PM CST
- Where
- Bedford County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.514, -86.459 (the zone’s center; the record gives no point)
EMA reported roads closed due to high water.
Flash Flood, Davidson
- When
- February 16, 5:00 PM CST to 10:00 PM CST
- Where
- Davidson County, Nashville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
EMA reported several roads flooded and closed in Davidson county such as Newsom Station and Merrymount, Bluff Road and Nolensville Road.
Flash Flood, Lincoln
- When
- February 16, 5:00 PM CST to 10:00 PM CST
- Where
- Lincoln County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
High water on several roads, but no road closures.
Flash Flood, Moore
- When
- February 16, 5:00 PM CST to 10:00 PM CST
- Where
- Moore County, West Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
EMA reported roads closed, even Highway 129 for several hours due to high water.
Flash Flood, Franklin
- When
- February 16, 5:00 PM CST to 10:00 PM CST
- Where
- Franklin County, Decherd
- Reported by
- NEWSPAPER
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Newspaper related a story of a home surrounded with water due to poor drainage along the county road. The water entered the home's heating unit. The home was at 812 Payne's Church Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, February 16, 20011 death · 1 injured · $24 million · F2 · 37 events
- Damaging Winds in Alabama, February 16, 20011 death · 7 injured · $1.6 million · 75 kt wind · 26 events
- Hail and Damaging Winds in Georgia, February 16, 20014 injured · $538,000 · 1.75 in hail · 36 events
- Damaging Winds in Alabama, February 16, 2001$80,000 · 65 kt wind · 2 events
- Damaging Winds in Louisiana, February 16, 2001$55,000 · 6 events
- Tornado and Damaging Wind in Alabama, February 16, 2001$65,000 · F0 · 2 events
- Damaging Wind in Tennessee, February 16, 2001$50,000 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$35,000 · 1 event
- Damaging Wind in Louisiana, February 16, 2001$25,000 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$20,000 · 1 event
- Tornado in Georgia, February 16, 2001$20,000 · F0 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$19,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233896, 5233898, 5233899, 5234004, 5234005, 5234210, 5234002, 5234003, 5234007, 5234211, 5234212, 5234282, 5234008, 5234009, 5234281, 5234012, 5234006, 5234283, 5234284, 5234285, 5234279, 5234280, 5233897, 5234001, 5234010, 5234011, 5234286.